Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 75, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jul 8, 1997, 3:37 PM EDT for Osceola County, Florida. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 8, 1997, 3:37 PM EDT (19:37 UTC)
- Expired
- Jul 8, 1997, 4:40 PM EDT
- In force
- 63 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Osceola County, FL
The radar
The Melbourne radar (KMLB), 49 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 3:48 PM EDT | Hail 0.75 | Deer Park, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 7.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1974 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 965 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
328 WUUS01 KMLB 081939 RRA SVRMLB FLC097-082040- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 337 PM EDT TUE JUL 8 1997 THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 440 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...OSCEOLA COUNTY AT 337 PM...DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM OVER EASTERN OSCEOLA COUNTY APPROACHING DEER PARK. THE STORM IS MOVING SOUTH AT 5 TO 10 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:13 PM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 8, 2:13 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 200 PM EDT TUE JUL 8 1997 CURRENTLY...KMLB 88-D REF TIME LAPSE AND 1KM VIS SATLOOP SHOW ECSB MOVING INLAND AT A DECENT CLIP...ESP OVER SRN CWA. FEW STORMS JUST NOW BEGINNING TO FIRE ALONG IT ATTM WITH ISOLD CELL OVER MERRITT ISLAND CONVERGENCE ZONE. LONG WAVE 500MB PATTERN OVER CONUS WILL TRANSFORM FROM FLAT FLOW TO A MORE AMPLIFIED PATTERN NEXT H48 AS 500 RIDGE BUILDS ACROSS CENTRAL U.S. AND A TROUGH FORMS ALONG THE EASTERN SEABOARD WITH WEAK VORTLOBE EXTENDING ALL THE WAY DOWN THE COAST INTO SC/GA. SURFACE TROUGH/FRONT PROGGED TO SAG INTO SE U.S. WHILE SURFACE RIDGE CURRENTLY OVER CENTRAL PENINSULA REFORMS OVER GOMEX. THIS ALLOWS LOW LEVEL WESTERLIES TO DEVELOP OVER ENTIRETY OF ECFL. TOUGH TO GAUGE MOISTURE LEVELS BY A SIMPLE MRH CHART (NO 12Z PWAT FCST FIELDS TO LOOK AT ON GEMPAK)...BUT NO APPRECIABLE CHANGE NOTICED THUS POPS ALONG THE EAST COAST SHOULD SHOW AN INCREASING TREND THROUGH THIS FORECAST CYCLE. SLIGHT LOWERING OF 500MB HEIGHTS WILL LIKELY CONTINUE TO KEEP UPPER TEMPS A LITTLE COLDER THAN NORMAL AS WELL SO A FEW STRONG STORMS WILL BE POSSIBLE EACH OF NEXT TWO DAYS. CURRENTLY FAVOR THE HIGHER FAN POPS OVER THE LOWER FWC. GUIDANCE TEMPS THIS TIME OF YEAR ARE RELATIVELY CLOSE TO CLIMO NORMS AND ARE TOUGH TO BEAT. CRISTALDI
In the hours before
Special weather statement, Jul 8, 11:55 AM EDT, 3 hours 42 minutes before
FLZ041-044>047-053-054-058-059-064-501-081730- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1155 AM EDT TUE JUL 8 1997 ...SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY FROM BREVARD AND OSCEOLA COUNTIES NORTHWARD... A SURFACE HIGH PRESSURE RIDGE EXTENDING ACROSS SOUTH CENTRAL FLORIDA WILL RESULT IN LIGHT SOUTHWEST WINDS ACROSS MOST OF THE REGION TODAY. SEA BREEZES WILL DEVELOP ALONG BOTH COASTS AND MOVE INLAND. A FEW STORMS WILL FORM ALONG THESE BOUNDARIES DURING THE EARLY AFTERNOON AND BECOME MORE NUMEROUS THROUGH EARLY EVENING. STORM COVERAGE AND INTENSITY IS EXPECTED TO BE GREATEST FROM CAPE CANAVERAL AND KISSIMMEE NORTH ACROSS LAKE...ORANGE...SEMINOLE AND VOLUSIA COUNTIES WHEN A COLLISION BETWEEN THE EAST AND WEST COAST SEA BREEZES OCCURS LATE IN THE DAY. ONLY WIDELY SCATTERED STORMS ARE EXPECTED ALONG THE EAST COAST SEA BREEZE SOUTH OF CAPE CANAVERAL... WEST OF I-95. DUE TO COLDER THAN NORMAL UPPER LEVEL TEMPERATURES THE AIR MASS OVER THE REGION REMAINS HIGHLY UNSTABLE. A FEW STORMS TODAY COULD BECOME STRONG TO SEVERE...PRODUCING LARGE HAIL...STRONG WINDS GREATER THAN 58 MPH...AND ISOLATED BRIEF TORNADOES. FREQUENT LIGHTNING AND HEAVY RAINFALL CAN OCCUR WITH ANY FLORIDA THUNDERSTORM. LOCAL AMOUNTS OVER 2 INCHES AND PRODUCE PONDING OF WATER IN LOW LYING AND POORLY DRAINED AREAS. MOVE INDOORS TO SAFETY AT THE FIRST SIGN OF THUNDERSTORMS. ACTIVATION OF SKYWARN SPOTTERS MAY BECOME NECESSARY LATER THIS AFTERNOON. PLEASE RELAY ALL REPORTS OF DAMAGING OR SIGNIFICANT WEATHER TO LOCAL LAW ENFORCEMENT AND/OR THE NATIONAL WEATHER SERVICE OFFICE IN MELBOURNE. MARINE INTERESTS...SCATTERED SHOWERS AND ISOLATED STORMS WILL DEVELOP EARLY THIS AFTERNOON AND MOVE NORTHEAST AT 10 MPH. HIGH MOISTURE COUPLED WITH THE PRESENCE OF WEAK BOUNDARIES OVER THE COASTAL WATERS COULD RESULT IN FORMATION OF A FEW WATERSPOUTS EARLY THIS AFTERNOON. SCATTERED STORMS WILL FORM WEST OF THE INTRACOASTAL WATERWAY ACROSS VOLUSIA AND NORTH BREVARD COUNTIES DURING THE MID TO LATE AFTERNOON. THESE STORMS WILL THEN MOVE EAST ACROSS THE COAST AND BACK INTO THE NEARSHORE ATLANTIC WATERS THROUGH EARLY EVENING. CRISTALDI
Special weather statement, Jul 8, 11:59 AM EDT, 3 hours 38 minutes before
FLZ041-044>047-053-054-058-059-064-501-081730- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1155 AM EDT TUE JUL 8 1997 ...SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY FROM BREVARD AND OSCEOLA COUNTIES NORTHWARD... A SURFACE HIGH PRESSURE RIDGE EXTENDING ACROSS SOUTH CENTRAL FLORIDA WILL RESULT IN LIGHT SOUTHWEST WINDS ACROSS MOST OF THE REGION TODAY. SEA BREEZES WILL DEVELOP ALONG BOTH COASTS AND MOVE INLAND. A FEW STORMS WILL FORM ALONG THESE BOUNDARIES DURING THE EARLY AFTERNOON AND BECOME MORE NUMEROUS THROUGH EARLY EVENING. STORM COVERAGE AND INTENSITY IS EXPECTED TO BE GREATEST FROM CAPE CANAVERAL AND KISSIMMEE NORTH ACROSS LAKE...ORANGE...SEMINOLE AND VOLUSIA COUNTIES WHEN A COLLISION BETWEEN THE EAST AND WEST COAST SEA BREEZES OCCURS LATE IN THE DAY. ONLY WIDELY SCATTERED STORMS ARE EXPECTED ALONG THE EAST COAST SEA BREEZE SOUTH OF CAPE CANAVERAL... WEST OF I-95. DUE TO COLDER THAN NORMAL UPPER LEVEL TEMPERATURES THE AIR MASS OVER THE REGION REMAINS HIGHLY UNSTABLE. A FEW STORMS TODAY COULD BECOME STRONG TO SEVERE...PRODUCING LARGE HAIL...STRONG WINDS GREATER THAN 58 MPH...AND ISOLATED BRIEF TORNADOES. FREQUENT LIGHTNING AND HEAVY RAINFALL CAN OCCUR WITH ANY FLORIDA THUNDERSTORM. LOCAL AMOUNTS OVER 2 INCHES AND PRODUCE PONDING OF WATER IN LOW LYING AND POORLY DRAINED AREAS. MOVE INDOORS TO SAFETY AT THE FIRST SIGN OF THUNDERSTORMS. ACTIVATION OF SKYWARN SPOTTERS MAY BECOME NECESSARY LATER THIS AFTERNOON. PLEASE RELAY ALL REPORTS OF DAMAGING OR SIGNIFICANT WEATHER TO LOCAL LAW ENFORCEMENT AND/OR THE NATIONAL WEATHER SERVICE OFFICE IN MELBOURNE. MARINE INTERESTS...SCATTERED SHOWERS AND ISOLATED STORMS WILL DEVELOP EARLY THIS AFTERNOON AND MOVE NORTHEAST AT 10 MPH. HIGH MOISTURE COUPLED WITH THE PRESENCE OF WEAK BOUNDARIES OVER THE COASTAL WATERS COULD RESULT IN FORMATION OF A FEW WATERSPOUTS EARLY THIS AFTERNOON. SCATTERED STORMS WILL FORM WEST OF THE ITNTRACOASTAL WATERWAY ACROSS VOLUSIA AND NORTH BREVARD COUNTIES DURING THE MID TO LATE AFTERNOON. THESE STORMS WILL THEN MOVE EAST ACROSS THE COAST AND BACK INTO THE NEARSHORE ATLANTIC WATERS THROUGH EARLY EVENING. CRISTALDI
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 3:58 PM EDT | Severe Thunderstorm Warning | MLB | Volusia | 62 min |
| Jul 8, 4:25 PM EDT | Severe Thunderstorm Warning | MLB | Orange | 60 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.